Alert archive / Virginia / Wind Advisories in 2007

Wind Advisory 12, NWS Blacksburg, VA

February 18, 200720 counties in Virginia; Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Feb 18, 2007, 3:05 AM EST for 20 counties in Virginia; Ashe County, Watauga County, North Carolina. It took effect at Feb 18, 2007, 12:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2007, 3:05 AM EST (08:05 UTC)
In effect from
Feb 18, 2007, 12:00 PM EST
Expired
Feb 19, 2007, 3:13 AM EST
In force
15 hr
Issued by
NWS Blacksburg, VA
All 22 counties

Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 180805
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 AM EST SUN FEB 18 2007

...STRONG WINDS THIS AFTERNOON THROUGH THIS EVENING...

.IN THE WAKE OF A COLD FRONT...STRONG NORTHWEST WINDS ARE EXPECTED
THIS AFTERNOON THROUGH THIS EVENING.

NCZ001-002-018-VAZ015-181615-
/O.NEW.KRNK.HW.W.0003.070218T1700Z-070219T0500Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
305 AM EST SUN FEB 18 2007

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT. 

NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO 60 MPH ARE
EXPECTED...WITH THE STRONGEST WIND GUSTS IN THE HIGHER ELEVATIONS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.
  

$$

VAZ011>014-016>020-022>024-181615-
/O.NEW.KRNK.WI.Y.0012.070218T1700Z-070219T0500Z/
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
305 AM EST SUN FEB 18 2007

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT. 

NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 50 MPH ARE
EXPECTED...WITH THE STRONGEST WIND GUSTS IN THE HIGHER ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.
 

$$

07
4 follow-up statements
000 
WWUS71 KRNK 181533
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EST SUN FEB 18 2007

...STRONG WINDS THIS AFTERNOON THROUGH THIS EVENING...

.IN THE WAKE OF THIS MORNINGS COLD FRONT...STRONG NORTHWEST WINDS
ARE EXPECTED THIS AFTERNOON THROUGH THIS EVENING.

NCZ001-002-018-VAZ015-182345-
/O.CON.KRNK.HW.W.0003.070218T1700Z-070219T0500Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
1033 AM EST SUN FEB 18 2007

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO 60 MPH ARE
EXPECTED...WITH THE STRONGEST WIND GUSTS IN THE HIGHER
ELEVATIONS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

VAZ011>014-016>020-022>024-182345-
/O.CON.KRNK.WI.Y.0012.070218T1700Z-070219T0500Z/
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
1033 AM EST SUN FEB 18 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 50 MPH ARE
EXPECTED...WITH THE STRONGEST WIND GUSTS IN THE HIGHER
ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS71 KRNK 182137 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EST SUN FEB 18 2007

...STRONG WINDS WILL CONTINUE THIS EVENING...

.STRONG NORTHWEST WINDS ASSOCIATED WITH A FINAL SURGE OF ARCTIC
AIR WILL PERSIST THROUGH EARLY TONIGHT.

NCZ001-002-018-VAZ015-190500-
/O.CON.KRNK.HW.W.0003.000000T0000Z-070219T0500Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
437 PM EST SUN FEB 18 2007

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO 60 MPH ARE
EXPECTED...WITH THE STRONGEST WIND GUSTS IN THE HIGHER
ELEVATIONS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

VAZ011>014-016>020-022>024-190500-
/O.CON.KRNK.WI.Y.0012.000000T0000Z-070219T0500Z/
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
437 PM EST SUN FEB 18 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 50 MPH ARE
EXPECTED...WITH THE STRONGEST WIND GUSTS IN THE HIGHER
ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS71 KRNK 190413 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1113 PM EST SUN FEB 18 2007

...STRONG WINDS WILL CONTINUE OVERNIGHT...

.STRONG NORTHWEST WINDS ASSOCIATED WITH A FINAL SURGE OF ARCTIC
AIR WILL PERSIST THROUGH THE OVERNIGHT HOURS.

NCZ001-018-VAZ015-190900-
/O.CAN.KRNK.HW.W.0003.000000T0000Z-070219T0500Z/
/O.EXB.KRNK.WI.Y.0012.000000T0000Z-070219T0900Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE
1113 PM EST SUN FEB 18 2007

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST MONDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 50 MPH ARE
EXPECTED...WITH THE STRONGEST WIND GUSTS IN THE HIGHER ELEVATIONS
OVERNIGHT. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.


$$

NCZ002-190515-
/O.CAN.KRNK.HW.W.0003.000000T0000Z-070219T0500Z/
ALLEGHANY NC-
INCLUDING THE CITY OF...SPARTA
1113 PM EST SUN FEB 18 2007

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH
WIND WARNING. 

GUSTY NORTHWEST WINDS WILL CONTINUE OVERNIGHT BUT SHOULD REMAIN
BELOW ADVISORY LEVELS.

$$

VAZ011>014-016>020-022>024-190900-
/O.EXT.KRNK.WI.Y.0012.000000T0000Z-070219T0900Z/
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...PEARISBURG...WYTHEVILLE...PULASKI...
RADFORD...BLACKSBURG...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
1113 PM EST SUN FEB 18 2007

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST MONDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 AM EST MONDAY. 

NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 50 MPH ARE
EXPECTED...WITH THE STRONGEST WIND GUSTS IN THE HIGHER
ELEVATIONS OVERNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS71 KRNK 190813
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 AM EST MON FEB 19 2007

...WINDS HAVE DIMINISHED ACROSS THE AREA...

.HIGH PRESSURE IS BUILDING INTO THE SOUTHERN APPALACHIANS...AND
THE STRONG WINDS AT HIGH ELEVATIONS HAVE DIMINISHED.

NCZ001-018-VAZ011>020-022>024-190915-
/O.CAN.KRNK.WI.Y.0012.000000T0000Z-070219T0900Z/
ASHE-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...PEARISBURG...
WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...
SALEM...FINCASTLE...LEXINGTON
313 AM EST MON FEB 19 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

WIND GUSTS IN THE HIGHER ELEVATIONS HAVE DROPPED DOWN TO LESS THAN
40 MPH. THE WINDS WILL CONTINUE TO DIMINISH THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 18, 12:50 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 18, 12:50 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 AM EST SUN FEB 18 2007

.UPDATE...AVIATION.

&&

.AVIATION /06Z-06Z/...
CLIPPER TRAVELING THRU THE REGION OVERNIGHT WILL RESULT IN MVFR/IFR
MOUNTAIN SNOW SHOWERS AND SNOW FLURRIES. FARTHER EAST INTO THE
PIEDMONT...VFR CONDITIONS ARE EXPECTED.

LOW WILL MOVE EAST OF THE AREA THIS MORNING...DRAGGING A COLD FRONT
THRU THE REGION...WITH STRONG COLD ADVECTION IN ITS WAKE. THIS WILL
BRING A RAPID RISE IN WIND SPEEDS LATER THIS MORNING...WITH GUSTS IN
EXCESS OF 30 KNOTS EXPECTED IN MANY AREAS...WITH 40 KNOTS OR BETTER
POSSIBLE THIS AFTERNOON OR EVENING OVER THE MOUNTAINS.

SNOW SHOWERS AND FLURRIES WILL CONTINUE FOR THE FAVORED UPSLOPE
AREAS...WHERE CONDITIONS LIKELY TO REMAIN MVFR OR IFR IN HEAVIER
SNOW SHOWERS. VFR CONDITIONS WILL PREVAIL AT ROA...LYH AND DAN.
MOUNTAIN OBSCURATIONS ARE POSSIBLE TODAY.

&&

.PREV DISCUSSION...
/ISSUED 908 PM EST SAT FEB 17 2007/

SHORT TERM /REST OF TONIGHT AND SUNDAY/...

DISORGANIZED AREA OF SNOW THAT RESULTED IN AREAS OF 1-2 INCHES
ACROSS THE FAR WEST HAS WEAKENED THIS EVENING AS INIT VORT PASSED
TO THE SW OF THE REGION. HOWEVER MAIN COMPLEX OF UPPER SUPPORT
ASSOCIATED WITH THE CLIPPER OVER EASTERN KY WILL CROSS THE AREA
IN THE NEXT FEW HOURS FOLLOWED BY THE TRAILING SHEAR AXIS/COLD
FRONT. THIS SHOULD RESULT IN ANOTHER BURST OF HEAVIER SNOW ACROSS
THE WESTERN SLOPE COUNTIES ALONG THE FRONT BEFORE BRIEF SUBSIDENCE
ARRIVES LATE PRIOR TO BETTER UPSLOPE TOWARD MORNING. THEREFORE
WONT BE MAKING A LOT OF CHANGES TO GOING POPS OR HAZARDS OVER THE
WEST THIS EVENING WHILE BOOSTING SNOW TOTALS SOME FROM BLF TO MKJ
BUT STILL ADVISORY LEVELS AT THIS POINT. ALSO EXPECT STILL SOME
POTENTIAL FOR PRECIP TO SPILL EAST OF THE BLUE RIDGE FOR A WHILE
LONGER SO WILL EXTEND SLIGHT POPS OUT EAST PAST MIDNIGHT.

WINDS A BIT TRICKY AS APPEARS SPEEDS BEHIND THE FRONT WILL PUSH
CLOSE TO ADVISORY LEVELS OVER THE SW ZONES TOWARD 12Z...AND THEN
INCREASE MORE AS BETTER 85H COLD ADVECTION ARRIVES LATER SUNDAY.
THEREFORE HAVE INCREASED SPEEDS FOR VERY LATE TONIGHT INTO SUNDAY
ACROSS THE NW NC RIDGES AND WILL ADD HWO MENTION. ALSO ADJUSTED
CLOUDS SOME ON SUNDAY WITH SOME DOWNSLOPE CLEARING OUT EAST AND
UPSLOPE CLOUDS/-SHSN ONGOING FAR WEST. TEMPS ABOUT STEADY AHEAD OF
THE MAIN S/W TROF THIS EVENING AND WITH DEEPER COLD ADVECTION
LAGGING UNTIL ABOUT DAYBREAK WILL RAISE LOWS IN MANY SPOTS ACROSS
THE CWA IN UPDATE.

PREV DISCUSSION...
/ISSUED 625 PM EST SAT FEB 17 2007/

AVIATION /00Z-00Z/...

COMPLEX CLIPPER SYSTEM WITH A MYRIAD OF SHORTWAVE VORTICES NOW
PROGRESSING THRU THE REGION. THIS SYSTEM WILL BRING A CONTINUATION
OF SNOW SHOWERS OVERNIGHT...MAINLY THROUGHOUT THE MOUNTAINS...
THOUGH COULD SEE SOME SPILLOVER EAST THRU ABOUT 06Z AS MAIN
SHORTWAVE PASSES JUST SOUTH OF THE AREA. CONDITIONS OVER THE
WEST...TO INCLUDE BLUEFIELD AND LEWISBURG...WILL REMAIN HIGHLY
VARIABLE...WITH LOW END MVFR PREVAILING INTERSPERSED WITH PERIODS
OF IFR AND LOWER IN HEAVIER SNOW SHOWERS. FARTHER EAST INTO THE
PIEDMONT...VFR CONDITIONS ARE EXPECTED.

SYSTEM WILL MOVE EAST OF THE AREA BY MORNING...DRAGGING
A COLD FRONT THRU THE REGION...WITH STRONG COLD ADVECTION IN ITS
WAKE. THIS WILL BRING A RAPID RISE IN WIND SPEEDS DURING THE
MORNING HOURS...WITH GUSTS IN EXCESS OF 30 KNOTS EXPECTED IN MANY
AREAS...WITH 40 KNOTS OR BETTER POSSIBLE FOR A TIME DURING THE
AFTERNOON OVER THE MOUNTAINS.

COLD ADVECTION WILL ALSO BRING RENEWED COVERAGE TO SNOW SHOWERS
FOR THE FAVORED UPSLOPE LOCATIONS...WHERE CONDITIONS LIKELY TO
REMAIN IFR OR LOWER FOR MUCH OF THE TAF PERIOD. WILL LIKELY SEE
SOME SPILLOVER OF THESE SNOW SHOWERS/FLURRIES AS IS TYPICAL INTO
AREAS ALONG AND WEST OF THE BLUE RIDGE...THOUGH WITH ONLY BRIEF
PERIODS OF REDUCED CEILINGS AND VISIBILITIES. INTO THE
PIEDMONT...VFR TO PREVAIL ONCE AGAIN.

PREV DISCUSSION...
/ISSUED 250 PM EST SAT FEB 17 2007/

SHORT TERM /TONIGHT THROUGH TUESDAY/...

RELATIVELY BROAD AND DISORGANIZED CLIPPER SYSTEM BRINGING PATCHY
LIGHT SNOW TO A WIDE AREA FROM THE MIDWEST INTO THE MID-ATLANTIC
REGION THIS AFTERNOON. APPEARS THE BEST DYNAMICS WILL COME INTO THE
REGION EARLY THIS EVENING POSSIBLY ENHANCING SNOWFALL AND LIKELY
SPREADING A LITTLE LIGHT SNOW EAST OF THE MTNS.  STILL THINKING AN
INCH OR MAYBE TWO COULD BE SEEN OVER PARTS OF THE FAR WEST BY
MIDNIGHT.

STRONG AND PERSISTENT COLD AIR ADVECTION ON THE BACKSIDE OF THE
CLIPPER WILL KEEP SNOW SHOWERS GOING IN THE UPSLOPE WEST THROUGH
SUNDAY EVENING.  EVEN THOUGH LIQUID EQUIVALENT PCPN WILL LIKELY BE
ONLY ONE TO TWO TENTHS OF AN INCH AT BEST...SNOW TO LIQUID RATIOS
COULD APPROACH 25:1 YIELDING SEVERAL INCHES OF VERY LIGHT...FLUFFY
SNOW IN CLIMATOLOGICALLY FAVORED AREAS. UP TO 8 INCHES CAN BE
EXPECTED IN PORTIONS OF WESTERN GREENBRIER COUNTY WHERE WARNINGS ARE
IN EFFECT.

THE COLDEST AIR SETTLES OVER THE REGION SUNDAY EVENING WITH 850
TEMPS ARND -16C BUT RECOVERY IS QUICK WITH THE TROF PULLING OUT LATE
SUNDAY NIGHT AND MONDAY. BY THE END OF THE DAY MONDAY 850 TEMPS ARE
BACK TO NEAR 0C AND THIS RECOVERY IN TEMPS WILL CONTINUE THROUGH
MIDWEEK.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

LONG RANGE MODELS HAVE CHANGED FROM EARLIER RUNS ON THEIR HANDLING
OF THE MID WEEK SYSTEM...WITH NO PHASING NOW OF THE
NORTHERN/SOUTHERN STREAM SYSTEMS. IN FACT...TO VARIOUS
DEGREES...MODELS SHOW SOUTHERN STREAM SYSTEM WEAKENS AS IT TRAVELS
EAST AND REMAINS SOUTH OF OUR FORECAST AREA. WHILE THERE ARE TIMING
DIFFERENCES WITH THE MODELS...NORTHERN STREAM WAVE SHOULD BE THROUGH
OUR FORECAST AREA BY MIDDAY WED...AND DONT ANTICIPATE MUCH UPSLOPE
PRECIP BEHIND THIS WAVE WITH SFC HIGH NOSING IN FROM THE WEST AND NO
CONNECTION TO THE GREAT LAKES.

EXPECT A WARMING TREND FOR THE END OF THE WORK WEEK AS UPPER FLOW
BECOMES MORE ZONAL WITH AN UPPER RIDGE DEVELOPING AHEAD OF DIGGING
SOUTHWESTERN SYSTEM.

NEXT CHANCE FOR PRECIP LOOKS TO BE LATE FRI NIGHT OR MORE LIKELY ON
SATURDAY...AS UPPER DIFLUENCE AND WEAK SHORTWAVES MOVE OVER OUR
AREA AHEAD OF THE MAIN UPPER SYSTEM. HOWEVER...06Z/17 GFS IS FASTER
EJECTING THIS SYSTEM COMPARED TO 00Z/17 CANADIAN AND ECMWF RUNS...SO
TRIMMED BACK POPS FRIDAY NIGHT BELOW GUIDANCE VALUES...AS EVEN
FASTEST GFS PRECIP ENSEMBLES INDICATE THE BETTER CHANCE FOR PRECIP
TO OCCUR ON SATURDAY.

AVIATION /18Z-18Z/...

LIGHT SNOW INCREASING ACROSS THE AREA AT THE MOMENT...BUT THINK
THERE WILL BE A BIT OF A BREAK LATER THIS AFTERNOON BEFORE THE
MAIN WAVE MOVES IN EARLY THIS EVENING. THAT IS WHEN WE WILL LIKELY
SEE WIDESPREAD IFR CONDS IN THE FAR WEST AND MVFR AT ROA. THINK
LYH AND DAN WILL BE ABLE TO KEEP IFR CONDS GOING THRU THE NEXT 24.
ROA IMPROVES AFTER MIDNIGHT BUT BLF AND LWB WILL REMAIN IFR OR
NEAR IFR THROUGH 18Z SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009-010-
     015.

NC...SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001-018.

WV...SNOW ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042-043.

     HEAVY SNOW WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ045.

&&

UPDATE...
AVIATION...07
Hazardous weather outlook, Feb 17, 9:47 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EST SAT FEB 17 2007

WVZ045-181200-
GREENBRIER-
947 PM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT THROUGH SUNDAY EVENING. PERIODS
OF SNOW SHOWERS WILL BRING UP TO 8 INCHES IN THE HIGH ELEVATIONS
TO THE WEST. PLEASE SEE THE LATEST WSWRNK...WINTER WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SHOWERS WILL TAPER OFF LATE SUNDAY NIGHT OR MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF
SNOWFALL ARE REQUESTED.

VAZ007-009-010-WVZ042-043-181200-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-
947 PM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING. PERIODS OF
SNOW SHOWERS WILL BRING UP TO 5 INCHES IN THE HIGH ELEVATIONS.
PLEASE SEE THE LATEST WSWRNK...WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW SHOWERS WILL TAPER OFF SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF
SNOWFALL ARE REQUESTED.

VAZ011>014-016>020-WVZ044-181200-
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-MONROE-
947 PM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

A CLIPPER SYSTEM WILL LIKELY BRING SOME LIGHT SNOW TO THE AREA
TONIGHT RESULTING IN AN INCH OF ACCUMULATION MAINLY ACROSS THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SNOW SHOWERS...AND STRONG WINDS GUSTING TO
40 MPH WILL FOLLOW THE SYSTEM LATE TONIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-181200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
947 PM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ002-181200-
ALLEGHANY NC-
947 PM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA.

.DAY ONE...TONIGHT

A CLIPPER SYSTEM WILL LIKELY BRING SOME LIGHT SNOW TO THE AREA
TONIGHT RESULTING IN AN INCH OR SO OF ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SNOW SHOWERS...AND STRONG WINDS GUSTING TO 45 MPH OR
STRONGER WILL FOLLOW THE SYSTEM LATE TONIGHT THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-018-VAZ015-181200-
ASHE-WATAUGA-GRAYSON-
947 PM EST SAT FEB 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING. PERIODS OF
SNOW SHOWERS WILL BRING UP TO 5 INCHES IN THE HIGH ELEVATIONS.
PLEASE SEE THE LATEST WSWRNK...WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SNOW SHOWERS...AND STRONG WINDS GUSTING TO 45 MPH OR
STRONGER WILL FOLLOW THE SYSTEM LATE TONIGHT THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF
SNOWFALL ARE REQUESTED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:05 AM ESTHigh Wind WarningRNKGrayson20 hr

Nearby

Wind Advisories in Virginia, 2007Wind Advisories in North Carolina, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.